Tennessee, 2009

Flash Flooding in Tennessee, May 15, 2009

May 15, 2009 · NWS MRX · 2 events in 2 counties and zones

An area of slow moving thunderstorms produced flash flooding across portions of east Tennessee on May 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An area of slow moving thunderstorms produced flash flooding across portions of east Tennessee on May 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 1:49 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, May 15, 1:49 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009

.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AT THE MOMENT. COULD BE SOME PULSE SEVERE STORMS...AND HEAVY
RAIN WITH THREAT OF FLOODING DUE TO SLOW MOVEMENT.  WILL CARRY
CHANCE POPS FOR EARLY TONIGHT BEFORE DROPPING TO SLIGHT CHANCE AFTER
MIDNIGHT.  COLD FRONT WILL APPROACH THE AREA ON SATURDAY...SO SHOULD
SEE INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SATURDAY
AFTERNOON.  WILL CARRY LIKELY TO LOW CAT POPS FOR THIS.  WILL NOT
STRAY FAR FROM MAV TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MAIN ISSUE FOR LONG
TERM REMAINS LATE SATURDAY/EARLY SUNDAY EVENT. STILL SOME SLIGHT
TIMING DIFFERENCES ESPECIALLY WITH DEPARTURE OF SYSTEM. DID NOT MAKE
ANY PROFOUND CHANGES TO PREVIOUS GRIDS/FORECAST OTHER THAN TO
INCREASE POPS SOMEWHAT TO CATEGORICAL FOR SATURDAY NIGHT.
ANTICIPATE MOST OF PRECIP SHOULD DEPART BY SUNDAY NIGHT WITH
BALANCE OF LONG TERM LOOKING DRY AT THIS TIME. EUROPEAN MODEL DOES
DEPICT WEAK FRONT DROPPING INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THURSDAY BUT THIS IS NOT DEPICTED BY GFS OR A MAJORITY OF THE
ENSEMBLE MEMBERS AND WILL BE DISCOUNTED FOR NOW. TEMPS WILL
GENERALLY MODERATE FROM WELL BELOW CLIMO EARLY IN THE LONG TERM TO
NEAR CLIMO BY LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  81  60  65  46 /  40  80  80  50  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  81  58  62  43 /  40  80  80  50  10
OAK RIDGE, TN                       64  82  57  64  43 /  40  80  80  50  10
TRI CITIES AIRPORT, TN              61  80  55  61  41 /  40  70  80  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, May 15, 2:06 AM EST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 15, 4:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
05/15/2009                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN LOUDON.

&&

GRC
Local storm report, May 15, 4:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
05/15/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&

GRC
Local storm report, May 15, 5:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HALLS                   36.08N 83.93W
05/15/2009  E0.88 INCH       KNOX               TN   TRAINED SPOTTER

&&

GRC
Local storm report, May 15, 5:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             HALLS                   36.08N 83.93W
05/15/2009  E1.00 INCH       KNOX               TN   PUBLIC

&&
Local storm report, May 15, 5:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N ATHENS              35.47N 84.60W
05/15/2009  E0.50 INCH       MCMINN             TN   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT THE JUNCTION OF RT 305 AND RT
            11.

&&
Local storm report, May 15, 5:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
05/15/2009                   LOUDON             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
May 15, 6:00 PM EST to 7:30 PM EST
Where
Monroe County, 0.9 mi ENE of Sweetwater to 1.1 mi E of Sweetwater
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.603, -84.455

Flash flooding occurred with water several inches over area roads.

Flash Flood, Loudon

When
May 15, 6:00 PM EST to 8:00 PM EST
Where
Loudon County, 0.64 mi E of Highland Park to 0.81 mi ESE of Highland Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.798, -84.259

Flash flooding was occurring with four roads with several inches of water covering the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262539, 262541.